Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 222, NWS Wichita, KS

August 26, 2018Sedgwick County, Sumner County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 26, 2018, 1:50 AM CDT for Sedgwick County, Sumner County, Kansas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2018, 1:50 AM CDT (06:50 UTC)
Expired
Aug 26, 2018, 2:45 AM CDT
In force
55 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 26 km from the middle of the area, began a volume at 06:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.8 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2403 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2403 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1915 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
0.1
Supercell composite
8.8

Open this sounding in Storm Lab

The text

As transmitted.

278 
WUUS53 KICT 260650
SVRICT
KSC173-191-260745-
/O.NEW.KICT.SV.W.0222.180826T0650Z-180826T0745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
150 AM CDT SUN AUG 26 2018

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Southeastern Sedgwick County in south central Kansas...
  Northwestern Sumner County in south central Kansas...

* Until 245 AM CDT.

* At 149 AM CDT, a severe thunderstorm was located over Conway
  Springs, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Haysville, Goddard, Clearwater, Conway Springs and Viola. 

This includes Interstate 35 between Mile Markers 37 and 40.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3731 9761 3736 9774 3766 9760 3756 9727
TIME...MOT...LOC 0649Z 217DEG 16KT 3738 9765 

HAIL...<.75IN
WIND...60MPH
 
$$

VAUGHAN
2 follow-up statements
856 
WWUS53 KICT 260718
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
218 AM CDT SUN AUG 26 2018

KSC173-191-260745-
/O.CON.KICT.SV.W.0222.000000T0000Z-180826T0745Z/
Sedgwick KS-Sumner KS-
218 AM CDT SUN AUG 26 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CDT
FOR SOUTHEASTERN SEDGWICK AND NORTHWESTERN SUMNER COUNTIES...

At 218 AM CDT, a severe thunderstorm was located near Conway Springs,
moving northeast at 10 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Haysville, Goddard, Clearwater, Conway Springs and Viola. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3731 9761 3736 9774 3766 9760 3756 9727
TIME...MOT...LOC 0718Z 222DEG 7KT 3742 9760 

HAIL...<.75IN
WIND...60MPH
 
$$

VAUGHAN
373 
WWUS53 KICT 260735
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
235 AM CDT SUN AUG 26 2018

KSC173-191-260745-
/O.EXP.KICT.SV.W.0222.000000T0000Z-180826T0745Z/
Sedgwick KS-Sumner KS-
235 AM CDT SUN AUG 26 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SEDGWICK AND
NORTHWESTERN SUMNER COUNTIES WILL EXPIRE AT 245 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3731 9761 3736 9774 3766 9760 3756 9727
TIME...MOT...LOC 0735Z 217DEG 16KT 3747 9755 

$$

VAUGHAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 10:46 PM CDT, 3 hours 4 minutes earlier.

Area forecast discussion, Aug 25, 10:46 PM CDT, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1046 PM CDT Sat Aug 25 2018

...Updated for Aviation Discussion...

.SHORT TERM...(This evening through Tuesday night)
Issued at 225 PM CDT Sat Aug 25 2018

Main challenges are strength of south winds during the next
couple of afternoons and also chances/trends in mainly elevated
nocturnal and morning convection. Weakening area of 850-700mb
moisture transport/instability may continue to support isolated
convection across southern Kansas through the late afternoon.
However the better elevated moisture transport will shift/develop
northwest tonight and affect portions of central Kansas.
Meanwhile, a weak upper shortwave emanating from the Rockies will
move into the high Plains and across Nebraska/northern Kansas by
early Sunday morning. This supports the going chances for showers
and storms generally north of highway 50 tonight thru Sunday
morning. This area of elevated moisture transport/instability
within an axis of higher precipitable water values will reside
over central Kansas through Monday night. While isolated/diurnal
surface based storms cannot be ruled out, the better chances
should remain during the night thru the morning hours. As for
winds, the combination of a tightening pressure gradient and
deeper diurnal mixing of higher momentum air may allow winds to
approach advisory levels across portions of central and south
central Kansas Sunday and Monday. The main upper trof which
develops over the northwest CONUS will move east across the
northern Plains/Upper Midwest during Tuesday with the associated
surface cold front sliding southeast into the area. The latest
guidance consensus would suggest the best chances for convection
during peak heating will be somewhere along the turnpike corridor
in the late afternoon and then across southeast Kansas Tuesday
night.

Darmofal

.LONG TERM...(Wednesday through Saturday)
Issued at 225 PM CDT Sat Aug 25 2018

The aforementioned surface front looks to lay out somewhere
across Oklahoma during Wednesday before returning north Wednesday
night into Thursday. Plan to retain modest precip/convective
chances in the vicinity of this boundary Wednesday/Thursday with
drier/warming weather again late in the week.

KED

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1043 PM CDT Sat Aug 25 2018

Aviation concerns: overnight shower/storm chances possibly
impacting HUT-SLN-GBD-RSL, low-level wind shear areawide
overnight, strong/gusty south winds Sunday.

Could see a few showers/thunderstorms move into portions of
central and north-central Kansas overnight, as current High
Plains thunderstorms move east/northeast into a favorable zone of
warm advection and moisture transport. Unsure how widespread
activity will, so for now only included VCSH at HUT-SLN-GBD-RSL.
This activity could linger a few hours past daybreak Sunday,
especially in the vicinity of SLN. Additionally, a stout
south/southwesterly low-level jet around 1500-2000 ft AGL will
promote low-level wind shear areawide through early Sunday
morning. Finally, strong/gusty south winds will persist across
the region from mid to late morning Sunday through early evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    74  95  76  96 /  10  10  10   0
Hutchinson      73  96  75  97 /  20  10  20  10
Newton          73  94  74  95 /  10  10  20  10
ElDorado        74  94  76  95 /  10  10  10   0
Winfield-KWLD   74  94  76  95 /  10   0   0   0
Russell         72  96  74  98 /  40  20  20   0
Great Bend      72  97  74  99 /  20  10  10   0
Salina          74  95  76  97 /  30  30  20  10
McPherson       72  95  74  96 /  20  20  20  10
Coffeyville     74  93  75  93 /  10   0   0   0
Chanute         74  93  75  93 /  10   0   0   0
Iola            74  93  75  93 /  10   0   0   0
Parsons-KPPF    74  93  75  93 /  10   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.

&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...ADK
Hazardous weather outlook, Aug 25, 9:41 PM CDT, 4 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
941 PM CDT Sat Aug 25 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-270245-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
941 PM CDT Sat Aug 25 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

There is a chance for thunderstorms across central Kansas
overnight. The risk for strong or severe storms appears low at this
time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Heat indices will hover around 100 degrees each afternoon through
Monday across parts of central, south central and southeast Kansas.

There is a chance for thunderstorms across central Kansas Sunday
through Monday morning. Strong or severe storms are not
anticipated.

There will be periodic chances for thunderstorms from Tuesday
through Thursday. A few strong storms and some with heavy rainfall
are possible, especially Tuesday evening into Wednesday morning
across southern Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Aug 26, 1:42 AM CDT, 8 minutes before
Special Weather Statement
National Weather Service Wichita KS
142 AM CDT SUN AUG 26 2018

KSZ082-091-092-260715-
Harper KS-Sumner KS-Kingman KS-
142 AM CDT SUN AUG 26 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Harper County in south central Kansas...
  Western Sumner County in south central Kansas...
  Southeastern Kingman County in south central Kansas...

* Until 215 AM CDT.

* At 140 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 6 miles southeast of Anthony...
  moving northeast at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Anthony, Harper, Conway Springs, Argonia, Norwich, Mayfield, Milan,
  Bluff City, Danville, Waldron, Freeport, Riverdale and Runnymede.

LAT...LON 3700 9830 3750 9798 3738 9734 3700 9776
TIME...MOT...LOC 0641Z 217DEG 16KT 3707 9796

VAUGHAN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 1:42 AM CDTSpecial Weather StatementICTHarper33 min
Aug 26, 1:59 AM CDTSpecial Weather StatementICTHarvey31 min
Aug 26, 2:11 AM CDTSpecial Weather StatementICTSedgwick34 min
Aug 26, 2:14 AM CDTSpecial Weather StatementICTSedgwick31 min
Aug 26, 2:28 AM CDTSpecial Weather StatementICTHarvey32 min
Aug 26, 2:45 AM CDTSpecial Weather StatementICTSedgwick30 min
Aug 26, 2:55 AM CDTSpecial Weather StatementICTMarion35 min
Aug 26, 3:20 AM CDTSpecial Weather StatementICTHarvey25 min
Aug 26, 3:48 AM CDTSpecial Weather StatementICTMarion27 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.